Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 304, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 24, 2017, 8:22 PM MDT for Greeley County, Wallace County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 24, 2017, 8:22 PM MDT (02:22 UTC)
- Expired
- Sep 24, 2017, 8:45 PM MDT
- In force
- 23 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Greeley County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 2.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
934
WUUS53 KGLD 250222
SVRGLD
KSC071-199-250315-
/O.NEW.KGLD.SV.W.0304.170925T0222Z-170925T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
822 PM MDT SUN SEP 24 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Wallace County in west central Kansas...
Northwestern Greeley County in west central Kansas...
* Until 915 PM MDT
* At 822 PM MDT, a severe thunderstorm was located 10 miles northwest
of Horace, or 11 miles northwest of Tribune, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sharon Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3858 10204 3892 10182 3884 10148 3878 10148
3849 10188
TIME...MOT...LOC 0222Z 217DEG 23KT 3859 10190
HAIL...1.00IN
WIND...60MPH
$$
DR1 follow-up statement
024
WWUS53 KGLD 250245
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
845 PM MDT SUN SEP 24 2017
KSC071-199-250255-
/O.CAN.KGLD.SV.W.0304.000000T0000Z-170925T0315Z/
Wallace KS-Greeley KS-
845 PM MDT SUN SEP 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WALLACE AND
NORTHWESTERN GREELEY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3858 10204 3892 10182 3884 10148 3878 10148
3849 10188
TIME...MOT...LOC 0240Z 217DEG 23KT 3871 10179
$$
DRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 5:25 PM MDT, 2 hours 57 minutes earlier.
Area forecast discussion, Sep 24, 5:25 PM MDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Goodland KS 525 PM MDT Sun Sep 24 2017 .SHORT TERM...(This evening through Monday) Issued at 235 PM MDT Sun Sep 24 2017 The overall pattern that has kept the Central High Plains region wet over the weekend will begin to shift eastward by late Monday as the upper low over the Great Basin begins to lift out across the Rockies and into the northern high plains. This will push the frontal boundary that had stagnated over the forecast area east of the region on Monday, taking the area of heaviest rainfall with it. Until the widespread area of rain moves further east, the potential remains for locations mainly in closer proximity to the front, to experience moderate to heavy rain showers that could train over the same locations and produce localized flash flooding. High temperatures on Monday should remain in the 50s while the overnight low temperatures will be in the lower 40s to middle 50s. .LONG TERM...(Monday night through Sunday) Issued at 156 PM MDT Sun Sep 24 2017 Precipitation chances will continue during the beginning part of the extended period as the low pressure system that has been impacting the region through the weekend moves northeast out of the CWA. Rain showers are only expected during this time (Monday night into early Tuesday morning). Once that low moves out of the region the CWA is expected to see a dry period through the majority of the remaining extended period. This is due to zonal and northwest upper level flow dominating the region and preventing moisture from moving up into the area. One model is showing a more progressive pattern with bringing precipitation to the region on Thursday but the other ones are dry. So PoPs were decreased to accommodate the other models but there are still slight chances in the forecast during that time. Temperatures will be in the 60s and 70s during the entire period. With Tuesday seeing the coolest temperatures and Sunday seeing the warmest. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 525 PM MDT Sun Sep 24 2017 Areas of showers and scattered thunderstorms will continue to move across northwest Kansas and southwest Nebraska. Stronger showers and thunderstorms will result in vis temporarily dropping to the 3-6sm range. Persistent low level moisture will keep IFR stratus in place at both terminals through most of the TAF period, with LIFR cigs likely at KGLD tonight and early Monday morning. Conditions should improve during the afternoon Monday, with 1000ft cigs possible at KMCK. IFR will be favored at KGLD through Monday afternoon based on latest consensus of guidance. Periods of gusty north to northeast winds will be possible late tonight through Monday (17-22kt gusts possible at both terminals). && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JSL LONG TERM...CLT AVIATION...DR
Hazardous weather outlook, Sep 24, 5:27 PM MDT, 2 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 527 PM MDT Sun Sep 24 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-252330- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 527 PM MDT Sun Sep 24 2017 /627 PM CDT Sun Sep 24 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY... Periods of moderate to heavy rainfall are expected across most of northwest Kansas and extreme southwest Nebraska through tonight. The heaviest rainfall and greatest risk of flash flooding will be east of Highway 27. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, however rainfall reports or reports of flash flooding would be appreciated.
In the hours before
Special weather statement, Sep 24, 6:45 PM MDT, 1 hour 37 minutes before
Special Weather Statement National Weather Service Goodland KS 745 PM CDT SUN SEP 24 2017 KSZ029-250115- Gove KS- 745 PM CDT SUN SEP 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOVE COUNTY UNTIL 815 PM CDT... At 745 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles north of Pendennis, moving northeast at 15 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Gove County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3870 10044 3875 10048 3898 10015 3870 10015 TIME...MOT...LOC 0045Z 242DEG 15KT 3871 10034 DR
Local storm report, Sep 24, 7:30 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT SUN SEP 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HEAVY RAIN 7 NW ATWOOD 39.88N 101.13W
09/24/2017 M0.40 INCH RAWLINS KS TRAINED SPOTTER
TODAYS AMOUNT WAS 0.40 INCHES. RECEIVED 2.90 INCHES
YESTERDAY FOR A STORM TOTAL OF 3.30 INCHES.
&&
TLYNCHSpecial weather statement, Sep 24, 8:16 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
816 PM MDT SUN SEP 24 2017
KSZ027-041-250245-
Wallace KS-Greeley KS-
816 PM MDT SUN SEP 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALLACE AND
NORTHWESTERN GREELEY COUNTIES UNTIL 845 PM MDT...
At 816 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Horace, or 11 miles northwest of Tribune, moving
northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Wallace and northwestern Greeley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3853 10205 3861 10205 3882 10189 3877 10149
3846 10192
TIME...MOT...LOC 0216Z 217DEG 23KT 3857 10192
DRThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 6:45 PM MDT | Special Weather Statement | GLD | Gove | 30 min |
| Sep 24, 8:16 PM MDT | Special Weather Statement | GLD | Greeley | 29 min |
| Sep 24, 9:17 PM MDT | Special Weather Statement | GLD | Logan | 28 min |
| Sep 24, 9:52 PM MDT | Special Weather Statement | GLD | Logan | 38 min |
| Sep 24, 9:58 PM MDT | Special Weather Statement | GLD | Cheyenne | 17 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.